Heat, Bond
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Bond forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
High temperatures climbed into the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. There was a one day break in the heat as a weak cold front dropped temperatures back into the upper 80's on July 29.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
High temperatures climbed into the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. There was a one day break in the heat as a weak cold front dropped temperatures back into the upper 80's on July 29. However temperatures quickly rebounded and remained high into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 20 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 315 PM CDT THU JUL 25 2002 UPPER RIDGE DRFNG E OVR MO SAT AND SUN. 850MB TEMPS 20-25 IN MO WL BRING TEMPS IN THE MID TO UPPER 90S WITH DEWPOINT IN THE LOWER TO MID 70S...THIS WILL PRODUCE HEAT INDEX ABOVE 100 TO NEAR 110 DURING THE AFTERNOON. KEEP WTCH OUT FOR FRI THRU SUNDAY...LET NIGHT SHIFT ISSUED AND HEAT WARNING FOR THE PD. ALSO KP HEAT WRNG FOR CITY OF STL THRU MON. ALSO...AN MCS WL BE POSSIBLE TO DEVELP OVERNIGHT IN NEB AND IOWA...COULD EFFECT NRN AND NE MO...GO WITH OCNL FOR SHOWERS AND TSTMS FOR TNGT...ALL MDLS AGR WITH OVER ONE INCH OF PCPN. MDLS ARE PUSHNG A COLD FRNT INTO MO MON...I THINK WL STALL ACRS CNTRL MO...WL NOT MAKE THRU MO. I THINK THERE A GOOD CHC FOR TSTMS ACRS STATE ON MON AND MON NGHT. LONG RANGE MRF SHOWED UPPER RIDGE BUILD-UP ACRS MO FRM WED THRU WEEK-END. SO INCRS TEMPS FEW DGRS THRU FRI. .STL...EXCESSIVE HEAT WATCH I-70 CORRIDOR AND SOUTH SAT THRU MON. EXCESSIVE HEAT WRNG FOR STL SAT THRU MON. VA
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036 -041-042-047>052-059>065-072>075-084-085-099-261800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 755 AM CDT WED JUL 24 2002 HAZARDS THROUGH TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT NORTH OF A LINE FROM SPARTA ILLINOIS IN RANDOLPH COUNTY ILLINOIS TO HILLSBORO MISSOURI TO JEFFERSON CITY MISSOURI. VERY WARM AND HUMID AIR WILL DEVELOP SOUTH OF THE FRONT WITH THE COMBINATION OF TEMPERATURES AND HUMIDITIES MEETING AND EXCEEDING HEAT WARNING CRITERIA FOR THE CITY OF ST LOUIS TODAY. DISCUSSION... A COOL FRONTAL BOUNDARY WILL BECOME STATIONARY OVER NORTHEAST MISSOURI AND BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH SATURDAY MORNING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY SURFACE WINDS THE PRIMARY THREAT. THE OUTLOOK FOR SATURDAY... HOT CONDITIONS WILL CONTINUE ACROSS THE REGION AND AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THAT PORTION OF THE WARNING AREA SOUTH OF A ROODHOUSE ILL-WARRENTON MO-CUBA-MO LINE. && THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING OR ADVISORY PRODUCT. BECHTOLD
The national radar mosaic for the moment the first event began.
14 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304522, 5304523, 5304524, 5304525, 5304526, 5304527, 5304528, 5304529, 5304530, 5304531, 5304532, 5304533, 5304534, 5304535.